Spontaneous splenic rupture due to subcutaneous heparin therapy

Steven J. Weiss, Timothy Smith, Erik G Laurin, David H Wisner

Research output: Contribution to journalArticle

24 Scopus citations

Abstract

We report a case of spontaneous splenic rupture in a 59-year-old woman who was receiving 15,000 units of heparin subcutaneously (s.c.) twice a day for deep venous thrombosis (DVT) prophylaxis. Her past medical history included multiple DVT, pulmonary emboli, and ovarian cancer stage III-C with known ascites. The diagnosis of splenic rupture was initially missed because of the ascites. This case illustrates both a previously undescribed complication of s.c. heparin therapy and a failure of ultrasound diagnosis. We emphasize the unique presentation, difficulty in diagnosis, and need for early surgical involvement to ensure the most favorable outcome. (C) 2000 Elsevier Science Inc.

Original languageEnglish (US)
Pages (from-to)421-426
Number of pages6
JournalJournal of Emergency Medicine
Volume18
Issue number4
DOIs
StatePublished - May 2000

Keywords

  • Anticoagulation
  • Spleen
  • Splenic rupture

ASJC Scopus subject areas

  • Emergency Medicine

Fingerprint Dive into the research topics of 'Spontaneous splenic rupture due to subcutaneous heparin therapy'. Together they form a unique fingerprint.

  • Cite this